Call Us Today! 347-514-8035

Medications that cause hearing loss and tinnitus.

When you start to use a new medication, it’s normal to look at the potential side effects. Can you expect to feel Nauseous or to get a dry mouth? A more severe side effect that can potentially occur is hearing loss. Ototoxicity is the term medical professionals give to this condition. Ear poisoning is what ototoxicity breaks down to.

Exactly how many drugs that can lead to this problem is unclear, but there are at least 130 that are known to be ototoxic. Which ones should you look out for and why?

Some Facts About Ototoxicity

What happens to cause hearing loss after you swallow your medication. these drugs can damage your hearing in three different places:

  • The cochlea – That’s the seashell-shaped component of the inner ear that takes sound and translates it into an electrical message the brain can comprehend. Damage to the cochlea affects the range of sound you can hear, usually starting with high frequencies then escalating to include lower ones.
  • The vestibule of the ear – This is the part of the ear that sits in the middle of the labyrinth that makes up the cochlea. It helps regulate balance. Vestibulotoxicity medications can make you dizzy or feel like the room is spinning.
  • The stria vascularis – Located in the cochlea, the stria vascularis makes endolymph, the fluid in the inner ear. Too much or too little endolymph has a considerable impact on both hearing and balance.

Tinnitus is caused by some drugs while others cause hearing loss. Tinnitus is a phantom sound people hear that usually presents as:

  • Popping
  • Thumping
  • A windy sound
  • Ringing

Usually, the tinnitus ends when you quit taking the medication. However, some of these drugs can cause permanent hearing loss.

What Drugs Put You at Risk?

The list of drugs that can cause temporary or permanent hearing loss might surprise you. Many of them you probably have in your medicine cabinet even now, and chances are you take them before bed or when you are in pain.

Over the counter pain relievers top the list of ototoxic medications:

  • Ibuprofen
  • Naproxen

Salicylates, better known as aspirin, are included on this list. While all these can result in some hearing issues, they are reversible when you stop taking the meds.

Antibiotics are a close second for common ototoxic medications. Some antibiotics are ototoxic but many aren’t. You might have heard of some of these that aren’t:

  • Gentamycin
  • Erythromycin
  • Vancomycin

Once you stop using the antibiotics the problem goes away as with painkillers. Other drugs on the ordinary list include:

  • Chloroquine
  • Quinidine
  • Quinine

Compounds That Trigger Tinnitus

Some diuretics can result in tinnitus, including brand names Lasix, Bumex, and Diamox but the leading offenders in this category are things like:

  • Caffeine
  • Tonic water
  • Marijuana
  • Nicotine

Each and every time you enjoy your coffee in the morning, you are subjecting your body to something that may make your ears ring. After the drug is out of your system it will pass and that’s the good news. Ironically, some drugs doctors prescribe to treat tinnitus are also on the list of potential causes such as:

  • Lidocaine
  • Prednisone
  • Amitriptyline

However, the amount that will lead to tinnitus is much more than the doctor will generally prescribe.

What Are the Symptoms of Ototoxicity?

The signs or symptoms of tinnitus vary based on your ear health and what medication you get. Generally, you can expect anything from slightly annoying to totally incapacitating.

Look for:

  • Poor balance
  • Blurring vision
  • Vomiting
  • Difficulty walking
  • Tinnitus
  • Hearing loss on one or both sides

If you have any of these symptoms after taking a medication even if it’s an over-the-counter herbal supplement, you should contact your physician.

Does ototoxicity mean you shouldn’t use the medication? You should always take what your doctor tells you to. Don’t forget that these symptoms are temporary. You should feel comfortable asking your doctor if a prescription is ototoxic though, and always talk about the possible side effects of any drug you take, so you stay aware. Also, schedule a hearing test with a hearing care professional.

Why wait? You don't have to live with hearing loss. Call Us Today